Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Oct 12, 2021, 10:30 PM CDT for Graham County, Norton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2021, 10:30 PM CDT (03:30 UTC)
- Expired
- Oct 12, 2021, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.25 in
- Wind
- 55
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 10:38 PM CDT | HAIL 0.5 | Norton, KS | DELAYED REPORT. MOSTLY PEA SIZE HAIL, BUT SOME UP TO HALF INCH SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
433
WWUS83 KGLD 130330
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1030 PM CDT Tue Oct 12 2021
KSZ004-016-130400-
Norton KS-Graham KS-
1030 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of Norton and Graham
Counties through 1100 PM CDT...
At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to near Hill City. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Norton around 1035 PM CDT.
Almena around 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kansas.
&&
LAT...LON 3913 9994 4000 10003 4000 9962 3913 9961
TIME...MOT...LOC 0330Z 230DEG 41KT 3985 9986 3938 9981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
024What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 9:48 PM CDT, 42 minutes earlier.
Area forecast discussion, Oct 12, 9:48 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 848 PM MDT Tue Oct 12 2021 .UPDATE... Issued at 847 PM MDT Tue Oct 12 2021 Have removed all counties along Highway 25 from the Tornado Watch based on current radar trends. East of there, the Watch remains for another couple hours. && .SHORT TERM...(This evening through Wednesday night) Issued at 245 PM MDT Tue Oct 12 2021 500mb RAP analysis and satellite imagery showed a low centered over eastern Utah and western Colorado, placing the High Plains under southwest flow out ahead. This system is causing quite the variety of weather today. South to southeast winds have been sustained at approximately 25 to 45 mph, with gusts up to 60 mph observed so far. These winds have produced patchy blowing dust this afternoon, producing some slight reductions in visibility across portions of the region. At 2 PM MT, temperatures ranged in the mid 60s to mid 70s. Some cumulus clouds and showers had developed in northeastern Colorado. A severe weather event is expected to occur this afternoon and evening. Isolated thunderstorms will form in the vicinity of the Colorado border in the next couple of hours. Activity will then gradually shift to the east, increasing in coverage and intensity through the evening. Storm mode will play a large role in hazards through the event. Initially, when storms are discrete, (while damaging winds will be possible) large hail and tornadoes will be the main threats. Low level parameters as well as hodograph profiles and 0-1km helicity suggest that the timeframe that is most favorable for tornadoes is generally from sunset to a few hours afterwards. The area of most concern is east of the Colorado border, particularly south of Interstate 70. The threat of tornadoes is made even more dangerous by a potential for long-track tornadoes occurring at nighttime when they are more difficult to see. As a frontal boundary pushes eastward, discrete storms will evolve into a line of thunderstorms in the late evening. As this occurs, hazards will transition to predominantly a wind threat. Storms are anticipated to move rather quickly, minimizing the concern for flash flooding. Severe thunderstorm activity should exit to the east around midnight; however, some showers/non-severe storms may linger in the eastern zones overnight. Quiet weather is expected to return tonight behind the severe threat, with low temperatures falling into the upper 20s to low 40s (from west to east). Patchy frost will be possible in eastern Colorado early Wednesday morning. On Wednesday, our system tracks north of the region, leaving behind dry weather. Breezy northwest winds are forecast north of Interstate 70 on the backside of the low through the morning and into the afternoon hours as temperatures climb into the low to mid 60s. Relative humidities may fall as low as 18 percent in eastern Colorado in the afternoon; fortunately, the lowest values do not seem to be collocated with the higher wind gusts at this time. Southwest flow resumes aloft Wednesday night, with lows in the 30s. Overall, quiet weather is expected. Clear skies and light winds do allow for a potential of patchy frost north of Interstate 70. .LONG TERM...(Thursday through Tuesday) Issued at 324 PM MDT Tue Oct 12 2021 At the beginning of the extended period, long-term models show the CWA having a southwesterly flow aloft as the CWA is underneath the front part of an upper air trough over the western CONUS on Thursday. Going into Friday, the upper air trough moves slowly eastward with the upper air flow turning northwesterly by the evening hours as the back part of the trough moves over the CWA with a ridge moving behind it in the western CONUS. On Saturday, models show the upper air ridge moving eastward over the CWA. Going into Sunday, long term models show the ridge remaining over the CWA and then the models start to deviate from their solutions in how the upper air pattern develops behind it. The GFS has an upper air low developing over southern CA during the evening with another trough moving over the Pacific Northwest. On Monday, the GFS has the southern low moving east into AZ with the trough moving over central Canada along with a ridge moving over the western CONUS. On Tuesday, the GFS shows the CWA between the ridge in the west and the upper air trough to the east which makes its way over the Great Lakes area. As an alternate solution, the ECMWF shows a trough reaching down to northern CA behind the ridge on Sunday evening. For Monday, the ECMWF moves the trough eastward over the Rockies and starts to close off into a low. By Tuesday, the ECMWF looks to move the low over the CWA. As there is a good amount of uncertainty between long term models beginning Sunday and beyond, this situation will be monitored for better agreement in future runs. At the surface, the CWA looks to see chances for precipitation Thursday evening into Friday morning with the remainder of the long term period staying relatively dry. Chances for precipitation are expected to begin on Thursday evening west of a line from Benkelman, NE to Hoxie, KS with these chances increasing going westward. Precipitation starts as rain for a P-type across the aforementioned area with chances for snow mixing in starting during the nighttime hours along and west of the CO border. Areas in CO may see light snow showers instead of a mixed P-type overnight though snowfall amounts look to be negligible at this time. With overnight temperatures getting colder, the Tri-State area may see frost develop during the long term period. Friday, Saturday, and Monday nights look to have the best chances for frost development within the Tri-State area. At or below freezing temperatures can be expected as well along and west of the CO border on Thursday night, across most of the Tri-State area on Friday night, and Yuma county on Monday night. The Tri-State area expects daytime highs on Thursday in the lower 50s to lower 60s followed by highs on Friday being in the middle to upper 50s. The Tri-State area sees daytime highs on Saturday warming to the middle to upper 60s before highs increase to the lower to middle 70s on Sunday. Monday looks to be the warmest day in the long term period with highs in the middle to upper 70s with Tuesday's highs expect to be in the middle 60s to lower 70s. The Tri-State area expects to see overnight lows on Thursday between the upper 20s and upper 30s while Friday sees lows ranging from the middle 20s to lower 30s. Overnight lows on Saturday look to be in the middle 30s followed by Sunday night seeing lows in the upper 30s to middle 40s. Overnight lows for the remainder of the long term expect to range between the lower 30s to the lower 40s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 529 PM MDT Tue Oct 12 2021 The passage of a strong cold front thru the region will affect both terminals at least for the first half of the forecast. For KGLD, mainly VFR ceilings with some thunderstorms, some large hail with some reduction to visibility thru about 07z Wednesday. Low ceilings around BKN-OVC040-050 will give way to SKC- SCT150-200 during this time. The frontal passage will have southeast winds currently around 25-35kts become west-southwest 15-30kts by 05z. Some reduction to 5-15kts from 05z-15z. LLWS 13z-15z 300@40kts. For KMCK, thru 05z Wednesday, ceilings will range from VFR down to IFR in thunderstorms, with some large hail. After 05z, BKN035 giving way to scattered high cloud by 12z Wednesday. Visibility in precip will range 2-5sm at worse. Winds southeast 15-30kts with gusts to 40kts thru 01z. By 05z, a shift to the west- southwest 10-15kts with gusts back up to 25kts by 12z. LLWS 03z- 05z 160@45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JBH LONG TERM...MRC AVIATION...JN
Hazardous weather outlook, Oct 12, 9:44 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 844 PM MDT Tue Oct 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 844 PM MDT Tue Oct 12 2021 /944 PM CDT Tue Oct 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Tornado Watch remains in effect for all counties east of Highway 25, through 1000 PM MDT/1100 PM CDT. All modes of severe weather are possible including large hail up to two inches in diameter, damaging wind gusts up to 70 mph, and tornadoes. It is important to note the tornado threat will exist into the evening, potentially making them difficult to see. Frost is possible around sunrise Wednesday morning across parts of far eastern Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated fire weather conditions are expected along and west of the Colorado Kansas border Wednesday afternoon. Areas of frost are possible Wednesday night along and north of Interstate 70. Elevated to near critical fire weather conditions return Saturday afternoon, Sunday afternoon and Monday afternoon, generally along and west of Highway 27. Freezing and sub freezing temperatures are expected across nearly the entire Tri-State area Friday night through Saturday morning and again Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through tonight. Please send any reports for severe weather to the National Weather Service in Goodland.
In the hours before
Local storm report, Oct 12, 8:02 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 14 NNE SELKIRK 38.66N 101.48W
10/12/2021 M0.25 INCH WICHITA KS TRAINED SPOTTER
PEA SIZE HAIL AND 51 MPH WIND GUST.
&&
TTLocal storm report, Oct 12, 8:03 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
10/12/2021 M51 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
TTSpecial weather statement, Oct 12, 8:14 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Tue Oct 12 2021
KSZ041-042-130145-
Wichita KS-Greeley KS-
714 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 745 PM MDT/845 PM CDT/...
At 714 PM MDT/814 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Leoti, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.
&&
LAT...LON 3840 10165 3855 10113 3826 10113 3826 10166
TIME...MOT...LOC 0114Z 250DEG 44KT 3832 10147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024Local storm report, Oct 12, 8:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 14 NNE SELKIRK 38.66N 101.48W
10/12/2021 M0.25 INCH WICHITA KS TRAINED SPOTTER
PEA SIZE HAIL AND 51 MPH WIND GUST.
0653 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
10/12/2021 M51 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
0630 PM TORNADO SHARON SPRINGS 38.89N 101.75W
10/12/2021 WALLACE KS 911 CALL CENTER
CORRECTS PREVIOUS TORNADO REPORT FROM SHARON
SPRINGS. DISPATCH REPORT OF TORNADO HITTING
GOLF COURSE ON SOUTH SIDE OF SHARON SPRINGS.
POWERLINES WERE REPORTED DOWN.
0628 PM HAIL 8 S SHARON SPRINGS 38.78N 101.74W
10/12/2021 E1.00 INCH WALLACE KS TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED.
0617 PM NON-TSTM WND GST 9 WSW WINONA 39.00N 101.39W
10/12/2021 M51 MPH LOGAN KS MESONET
MESONET STATION UP840 9.0 W WINONA (UPR).
0613 PM HAIL 4 SW BONNY RESERVOIR 39.57N 102.22W
10/12/2021 E0.25 INCH YUMA CO PUBLIC
0605 PM HAIL BURLINGTON 39.31N 102.27W
10/12/2021 E0.25 INCH KIT CARSON CO PUBLIC
0600 PM HAIL WESKAN 38.86N 101.96W
10/12/2021 M1.00 INCH WALLACE KS 911 CALL CENTER
REPORT OF QUARTERS FROM DISPATCH TIME
ESTIMATED FROM RADAR.
0532 PM TSTM WND DMG GOODLAND 39.35N 101.71W
10/12/2021 SHERMAN KS 911 CALL CENTER
DISPATCH REPORT OF CAR WINDOW KNOCKED OUT OF
CUSTOMERS CAR AT WALMART AND A SMALL TREE
UPROOTED. POSSIBLE TORNADO. TIME ESTIMATED
VIA RADAR.
0517 PM HAIL 1 NNE GOODLAND 39.36N 101.70W
10/12/2021 M0.25 INCH SHERMAN KS TRAINED SPOTTER
0115 PM NON-TSTM WND GST 16 NNW RULETON 39.56N 101.96W
10/12/2021 M50 MPH SHERMAN KS CO-OP OBSERVER
SUSTAINED AT 37 MPH.
1253 PM NON-TSTM WND GST 1 E MCCOOK 40.21N 100.59W
10/12/2021 M52 MPH RED WILLOW NE ASOS
PEAK GUST DURING THE PAST HOUR.
1229 PM NON-TSTM WND GST VONA 39.30N 102.74W
10/12/2021 M62 MPH KIT CARSON CO MESONET
WUNDERGROUND STATION KCOVONA4 REPORTS 61.5
MPH WIND GUST.
1155 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
10/12/2021 M51 MPH KIT CARSON CO ASOS
PEAK WIND GUST ON HOURLY.
1155 AM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
10/12/2021 M51 MPH THOMAS KS AWOS
SUSTAINED AT 35 MPH.
1104 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
10/12/2021 M60 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. G52 KTS.
VISIBILITY 8SM DUE TO BLOWING DUST.
1053 AM HIGH SUST WINDS 1 NNE GOODLAND 39.37N 101.70W
10/12/2021 M43 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. VISIBILITY 8SM
DUE TO BLOWING DUST.
&&Local storm report, Oct 12, 10:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 3 W CAMPUS 39.12N 100.79W
10/12/2021 GOVE KS EMERGENCY MNGR
EM RELAYED THAT A 1/2 MILE OF POWER POLES
GOT TAKEN OUT DUE TO STRAIGHT LINE WINDS
RESULTING IN POWERLESS FOR THE CITY OF
OAKLEY.
&&
TTSpecial weather statement, Oct 12, 10:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1030 PM CDT Tue Oct 12 2021
KSZ004-016-130400-
Norton KS-Graham KS-
1030 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of Norton and Graham
Counties through 1100 PM CDT...
At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to near Hill City. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Norton around 1035 PM CDT.
Almena around 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kansas.
&&
LAT...LON 3913 9994 4000 10003 4000 9962 3913 9961
TIME...MOT...LOC 0330Z 230DEG 41KT 3985 9986 3938 9981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:01 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Oct 12, 7:16 PM CDT | Special Weather Statement | GLD | Greeley | 29 min |
| Oct 12, 7:18 PM CDT | Special Weather Statement | GLD | Wallace | 27 min |
| Oct 12, 7:28 PM CDT | Tornado Warning | GLD | Wallace | 15 min |
| Oct 12, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 39 min |
| Oct 12, 7:58 PM CDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 21 min |
| Oct 12, 8:14 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| Oct 12, 9:01 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| Oct 12, 9:19 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 23 min |
| Oct 13, 4:00 AM CDT | Frost Advisory | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 30 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.